Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety group.

@nikkik

Jake,
Unfortunately, this is how my doctor advised me to taper. I understand I did it wrong, but now that I have done it wrong and have been off if for 6 days now, I am hesitant to start taking it again if I am almost over the withdrawal period.

Jump to this post

I tapered for 6 months
Im confused

REPLY

I am so grateful for this discussion board, but so sorry to hear of everyone’s difficulties tapering off of Effexor. I just decreased from 150 mg to 75 mg, over the past week. Still having some unpleasant physical symptoms, but I am really concerned about how I’m starting to feel emotionally- I’m more easily agitated, snapping at others, a little paranoid (not about anything serious- I don’t have any history of paranoia – more silly things, like thinking people might not really “like me” and stuff like that), and am feeling more depressed/anxious. Lower energy is also a problem. I don’t know how to tell if I am falling back into a depression, or if these are normal withdrawal symptoms from tapering?as I taper down? Of course, if symptoms worsen I will contact my doctor. However, I am wondering how long I should kind of “give it” to see if this is just a natural withdrawal response? If anyone can relate and offer their opinion, it would be very much appreciated. Thank you!

REPLY
@sears

Don’t mess around with Effexor. Tapering can’t be done in an unorganized manner. You have to use a well thought out tapering schedule and stick by it .

Jump to this post

@sears
I agree, provided no withdrawal symptoms appear. If they do, I’d add a little and make the next cut a little less and add additional time to the taper. A symptomless taper is worth the extra time.
Jake

REPLY
@thinks2much

I am so grateful for this discussion board, but so sorry to hear of everyone’s difficulties tapering off of Effexor. I just decreased from 150 mg to 75 mg, over the past week. Still having some unpleasant physical symptoms, but I am really concerned about how I’m starting to feel emotionally- I’m more easily agitated, snapping at others, a little paranoid (not about anything serious- I don’t have any history of paranoia – more silly things, like thinking people might not really “like me” and stuff like that), and am feeling more depressed/anxious. Lower energy is also a problem. I don’t know how to tell if I am falling back into a depression, or if these are normal withdrawal symptoms from tapering?as I taper down? Of course, if symptoms worsen I will contact my doctor. However, I am wondering how long I should kind of “give it” to see if this is just a natural withdrawal response? If anyone can relate and offer their opinion, it would be very much appreciated. Thank you!

Jump to this post

@thinks2much
I don’t think a 50%reduction of something your brain has become dependent on was a wise choice. How would you like to get a full 8 hours of sleep, food or other things you’ve become reliant on. It’s no wonder your suffering the effects that you are.
Did your doctor give you that advice. I would assume had you decreased SLOWLY you may not of had any withdrawals and perhaps your depression symptoms might have shown up more slowly giving you more time to adjust to them. You said
“people might not really like me”
why does it matter what others think of you? Love yourself and treat others the best you can and I think others will respect and like you provided your not giving them reasons not too. Who says everyone has to like everyone else.
My own personal opinion (not that it matters) but I think your accelerating your symptoms by tapertto quickly.
Perhaps you need a counselor to help you deal with life.
Maybe you need another medication to help you cope with life although I believe in using pharmaceuticals as infrequently and as sparingly as possible and I often refuse prescriptions doctors give me.
I wish you luck and please slow your yor taper VERY substantially,
Jake

REPLY

Thanks, Jake. Yes, I decreased by 50% as per my doctor’s orders, but I agree that I wish I had tapered more slowly. Good advise- I don’t generally care what others think; that is why I think this type of sensitivity may be related to the chemical changes as I taper down. Thanks for your feedback! I welcome all opinions.

REPLY

I weaned off 2 years ago and I'm still confused, lack concentration, have no patience with activities that require attention to detail, etc. I have never been like this in my life!
I went thru a year of the "brain zaps". Now I just have zero power of concentration. My life is ruined.

REPLY
@linamend

I weaned off 2 years ago and I'm still confused, lack concentration, have no patience with activities that require attention to detail, etc. I have never been like this in my life!
I went thru a year of the "brain zaps". Now I just have zero power of concentration. My life is ruined.

Jump to this post

I don’t believe your life is ruined. What dose were you, how many months/years did you take Effexor and how long did you take it?

REPLY
@jakedduck1

@sears
I agree, provided no withdrawal symptoms appear. If they do, I’d add a little and make the next cut a little less and add additional time to the taper. A symptomless taper is worth the extra time.
Jake

Jump to this post

Yes correct.

REPLY
@sears

I don’t believe your life is ruined. What dose were you, how many months/years did you take Effexor and how long did you take it?

Jump to this post

6 years on Effexor. I felt fine, then started getting extremely pessimistic and cynical. 150mg, I think. My brain can't even remember, and I'm a PhD! My brain is totally fried.

REPLY
@linamend

I weaned off 2 years ago and I'm still confused, lack concentration, have no patience with activities that require attention to detail, etc. I have never been like this in my life!
I went thru a year of the "brain zaps". Now I just have zero power of concentration. My life is ruined.

Jump to this post

@linamend
As @sears says your life isn’t ruined although that's a choice you'll have to make.
If you don't want to be bothered with the taper process you can get a prescription from your doctor, preferably a 10% cut every 14-21 days. Then take it to a compounding pharmacy and they will do all the detail work for you.
Jake

REPLY
@jakedduck1

@linamend
As @sears says your life isn’t ruined although that's a choice you'll have to make.
If you don't want to be bothered with the taper process you can get a prescription from your doctor, preferably a 10% cut every 14-21 days. Then take it to a compounding pharmacy and they will do all the detail work for you.
Jake

Jump to this post

What???? I've been off it over 2 years! Why in the world would I want to go back when I had bad side effects while ON it?

REPLY

@linamend
Obviously I forgot that fact. What does your doctor say to do? Did you ask them
Jake

REPLY
Please sign in or register to post a reply.
  Request Appointment